Utah, 2018Hail and Damaging Winds in Utah, June 18, 2018
June 18, 2018 · NWS SLC · 4 events in 3 counties and zones
Scattered showers and thunderstorms developed over northern Utah on June 18, and large hail and strong winds were observed in association with some of these storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms developed over northern Utah on June 18, and large hail and strong winds were observed in association with some of these storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 18, 7:35 AM MST, 2 hours 55 minutes earlier.
Area forecast discussion, Jun 18, 7:35 AM MST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
835 AM MDT Mon Jun 18 2018
.SYNOPSIS...A slow moving low pressure system will maintain
cooler temperatures with unsettled weather across northern Utah.
High pressure will follow for midweek bringing a warming and
drying trend.
&&
.DISCUSSION...A low pressure system is centered over southern
Idaho this morning, and this brought a frontal boundary into
northern Utah overnight. Moisture and instability in association
with this system allowed for showers and thunderstorms over
northern portions of the forecast area through the early morning,
but this activity is tending to diminish at the present time.
However, with daytime heating northern Utah and southwest Wyoming
will see additional development this afternoon. Behind the front,
temperatures will be noticeably cooler this afternoon, with maxes
running up to 5F below seasonal normals while central and southern
Utah see high temperatures similar to what was observed yesterday.
The storm system will slowly rotate through northern Utah through
Tuesday as it weakens, keeping temperatures on the cool side and
maintaining a threat of isolated/widely scattered showers and
thunderstorms. During this time, southern Utah will continue to
see dry conditions with temperatures near or a bit above seasonal
normals. Behind the exiting storm system, high pressure will
return for Wednesday, resulting in a warming and drying trend
through Thursday. A weak trough is expected to move over the ridge
Thursday afternoon into Friday, weakening it and allowing some
cooler air to move back in. A cooler and more unsettled pattern is
expected to continue into the upcoming weekend.
Updated the forecast earlier to lower POPs a bit for the rest of
the morning. No additional updates planned.
&&
.AVIATION...VFR conditions are expected throughout the day at the
SLC terminal. Northwest winds will prevail during the daytime
hours, but there is a 30 percent chance that nearby showers and
thunderstorms will result in periods of gusty and/or erratic winds
at the terminal this afternoon through the early evening.
&&
.FIRE WEATHER...A low pressure system spinning across northern
Nevada will slowly move east over the next couple of days. This
will maintain a chance of showers and afternoon thunderstorms
across northern Utah, along with cooler temperatures. Gusty south
to southwest winds along with low humidity are once again
expected today across the southeastern valleys, which will bring
another round of critical fire weather conditions. High pressure
is expected to follow for the middle portion of the upcoming week
bringing a warming and drying trend.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 10 PM MDT this evening for UTZ484-489-494.
WY...None.
&&
Traphagan
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jun 18, 3:26 AM MST, 7 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
426 AM MDT Mon Jun 18 2018
UTZ001>016-019>021-517-518-WYZ021-191100-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
426 AM MDT Mon Jun 18 2018
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...Today and Tonight
Dry and windy conditions will continue across southeast and east
central Utah today. Critical fire weather conditions will continue
across these areas where fuels are dry.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
High pressure will bring a warming and drying trend through
midweek.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Local storm report, Jun 18, 9:48 AM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1048 AM MDT MON JUN 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1047 AM HAIL SOUTH JORDAN 40.56N 111.97W
06/18/2018 M1.00 INCH SALT LAKE UT PUBLIC
&&
CRKLocal storm report, Jun 18, 9:52 AM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1052 AM MDT MON JUN 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1051 AM HAIL SANDY 40.57N 111.85W
06/18/2018 M1.00 INCH SALT LAKE UT PUBLIC
&&
CRKLocal storm report, Jun 18, 9:54 AM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1054 AM MDT MON JUN 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1054 AM HAIL 2 N SANDY 40.60N 111.85W
06/18/2018 M1.00 INCH SALT LAKE UT PUBLIC
&&
CRKLocal storm report, Jun 18, 9:56 AM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1056 AM MDT MON JUN 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM HAIL SOUTH JORDAN 40.56N 111.97W
06/18/2018 E1.25 INCH SALT LAKE UT PUBLIC
&&
CRKLocal storm report, Jun 18, 10:11 AM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1111 AM MDT MON JUN 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1111 AM HAIL MURRAY 40.65N 111.89W
06/18/2018 M0.75 INCH SALT LAKE UT PUBLIC
&&
CRKLocal storm report, Jun 18, 10:15 AM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1115 AM MDT MON JUN 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM HAIL COTTONWOOD HEIGHTS 40.61N 111.81W
06/18/2018 M1.00 INCH SALT LAKE UT NWS EMPLOYEE
&&
CRKHail, Salt Lake
- When
- June 18, 10:30 AM MST to 11:30 AM MST
- Where
- Salt Lake County, South Jordan to Cottonwood Hgts
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 40.570, -111.930
Quarter- to half-dollar-sized hail was reported in South Jordan, Sandy, and Cottonwood Heights.
Hail, Salt Lake
- When
- June 18, 11:45 AM MST to 12:15 PM MST
- Where
- Salt Lake County, 2.5 mi NE of Salt Lake City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.756, -111.836
Quarter-sized hail was reported near the University of Utah in Salt Lake City.
Thunderstorm Wind, Utah
- When
- June 18, 7:20 PM MST to 7:30 PM MST
- Where
- Utah County, (Pvu)provo Muni Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.220, -111.720
A peak wind gust of 60 mph was reported at Provo Municipal Airport.
Thunderstorm Wind, Box Elder
- When
- June 18, 7:50 PM MST to 8:10 PM MST
- Where
- Box Elder County, 11.07 mi S of Lakeside
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.060, -112.890
A peak wind gust of 59 mph was reported at Lakeside Mountain.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in New Jersey, June 18, 20181 death · 1 injured · 50 kt wind · 3 events
- Heat in Maryland, June 18, 20181 death · 5 events
- Flash Flooding and Flooding in Texas, June 18 to 20, 2018$400,000 · 30 events
- Flash Flooding in Texas, June 18 to 19, 2018$605,000 · 3 events
- Flash Flood in Illinois, June 18, 2018$500,000 · 1 event
- Damaging Winds and Lightning Strikes in Vermont, June 18, 2018$161,000 · 70 kt wind · 8 events
- Flash Flood and Hail in Colorado, June 18 to 19, 2018$10,000 · 3 in hail · 62 events
- Heat and Damaging Winds in New York, June 18, 20181 injured · $1,000 · 50 kt wind · 51 events
- Damaging Winds in Pennsylvania, June 18, 2018$90,000 · 50 kt wind · 9 events
- Damaging Winds in New York, June 18, 2018$75,000 · 50 kt wind · 8 events
- Flooding in Montana, June 18 to 26, 2018$70,000 · 3 events
- Flash Flood and Damaging Winds in New York, June 18, 2018$50,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764127, 764130, 764131, 764132.